Idaho, 2005Flood in Idaho, May 16 to 21, 2005
May 16 to 21, 2005 · NWS PIH · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- $25,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 16, 9:00 AM MST, 1 hour earlier.
Area forecast discussion, May 16, 9:00 AM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
1000 AM MDT MON MAY 16 2005
.DISCUSSION...
NUMEROUS SHOWERS AND ISOLATED TS OVER PIH CWA. MAIN THREAT APPEARS
ORGANIZED STRONG CONVECTION AND ROTATING STORMS LATER TODAY/TONIGHT
WITH H7 JET INTENSIFYING ALONG ID/UT BORDER AND UPPER SW SPEED MAX.
PERSISTENT SFC THETA-E RIDGE OVER EASTERN HIGHLANDS BUT STORM MOTION
25-30 KNOTS AT PRESENT MAY BE ENOUGH TO PRECLUDE FLASH FLOOD
CONCERNS...WILL WATCH FOR CELL ENTRAINMENT. MOST OF FORECAST ON
TRACK. MINOR CHANGES TO FIRST PERIOD GRIDS...WILL NOT MAKE ANY MORE
CHANGES BEYOND DAY 1 DUE TO UNRESOLVED CORRUPTION OF ISC DATABASE.
04
&&
.PREVIOUS DISCUSSION...NEGATIVE TILT LOW PRESSURE TROUGH SET TO MOVE
INTO THE GREAT BASIN LATER TODAY. VERY MOIST FLOW WITH PRECIPITABLE
WATER VALUES TOPPING .90 INCH IN SEVERAL WESTERN SOUNDINGS. UPPER
TROUGH GAINS AMPLITUDE WITH RIGHT ENTRANCE REGION OF H3 90KT JET
MOVING FROM NORTHEAST NEVADA ACROSS SOUTHEAST CORNER OF IDAHO ABOUT
21Z TO 24Z. GFS DEPICTS POSSIBLE COUPLING OF JET SEGMENTS. EITHER
WAY HAVE STRONG UPPER SUPPORT OVER ELONGATED SURFACE FRONT EXTENDING
FROM ALBERTA INTO SOUTHERN NEVADA. 06Z NAM HAS UPPED INSTABILITY
WITH CAPE TO 1500 J/KG AND LIS -4 TO -5 NEAR 18Z TIME FRAME. GFS
MUCH MORE MOIST BUT STILL INDICATES GOOD INSTABILITY. WET BULB ZERO
VALUES STILL PRETTY HIGH SO STRONG POSSIBLY DAMAGING WINDS THE MAIN
THREAT FROM ISOLATED EMBEDDED THUNDERSTORMS TODAY. WIDESPREAD RAIN
COULD OFF SET SOME OF THIS KEEPING AIRMASS COOL AND SATURATED. DO
NOT WANT TO PLAY THIS GAME TOO CLOSE SINCE SURFACE TEMPERATURES IN
MID 50S THIS MORNING AND NOT TO FAR FROM MODEL CONVECTIVE
TEMPERATURES. IN WATER VAPOR IMAGERY PATTERN APPEARS TO BE
INCREASING AMPLITUDE AND MIGHT BE POTENTIAL FOR DRAWING BREAKS IN
CLOUDS INTO SOUTHEAST CORNER OF STATE TODAY. SPC CONTINUES HIGHLIGHT
FOR SLIGHT RISK AND CURRENT FORECAST ALREADY HAS MENTION OF
THUNDERSTORMS WITH POSSIBLE DAMAGING WINDS. OTHER THREAT IS HEAVY
CONVECTIVE RAIN. AREA RIVERS STILL HAVE GOOD MARGIN BEFORE FLOODING
IS AN ISSUE BUT WILL WATCH SOUTH CENTRAL HIGHLANDS CLOSE. CAN NOT
IGNORE URBAN AREAS AND POTENTIAL STREET FLOODING.
H7 TROUGH AXIS MOVES EAST OF FORECAST AREA AFTER MIDNIGHT TONIGHT
WITH SHOWERS DECREASING FROM THE WEST. MAIN MODEL TREND APPEARS TO
BE SHARPER RIDGE AND DRIER PATTERN WEDNESDAY AND THURSDAY. THEREFORE
HAVE TRIMMED POPS BACK ON THOSE DAYS. NEXT SHORT WAVE BRINGS THREAT
OF SHOWERS AND THUNDERSTORMS FRIDAY. RS
&&
.PIH WATCHES/WARNING/ADVISORIES...NONE.
&&
WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)
WWW.WEATHER.GOV/POCATELLO
Hazardous weather outlook, May 16, 4:00 AM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
500 AM MDT MON MAY 16 2005
IDZ017>025-031-032-171200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-
UPPER SNAKE HIGHLANDS-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-SOUTH CENTRAL HIGHLANDS-
CARIBOU HIGHLANDS-CACHE VALLEY/IDAHO PORTION-
WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
500 AM MDT MON MAY 16 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO
.DAY ONE...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. LOW
PRESSURE WILL CROSS THE GREAT BASIN TODAY AND BRING WIDESPREAD RAIN
TO SOUTHEAST IDAHO. HALF INCH RAINFALL AMOUNTS WILL BE COMMON WITH
EMBEDDED THUNDERSTORMS PRODUCING UP TO ONE INCH OF RAIN LOCALLY.
HEAVIEST RAIN FALL AMOUNTS ARE EXPECTED SOUTH OF A LINE FROM BURLEY
TO ISLAND PARK. AREA RIVERS WILL SEE INCREASED FLOWS BUT HAVE A WAYS
TO GO BEFORE ANY MAIN STEM FLOODING CAN DEVELOP. THERE IS POTENTIAL
FOR LOCALLY HEAVY RAINS TO CAUSE FLOODING OF CITY STREETS THIS
AFTERNOON. ISOLATED THUNDERSTORMS THIS AFTERNOON MAY DEVELOP
DAMAGING WINDS IN AN AREA SOUTH OF A LINE FROM BURLEY TO SWAN
VALLEY. THE SYSTEM WILL MOVE EAST OF THE STATE AFTER MIDNIGHT WITH
SHOWERS DECREASING FROM THE WEST.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A FEW SHOWERS WILL
LINGER MAINLY OVER THE EASTERN HIGHLANDS ON TUESDAY. THE NEXT LOW
PRESSURE DISTURBANCE IS EXPECTED TO BRING SHOWERS AND THUNDERSTORMS
TO THE AREA ON FRIDAY.
SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN AND SNOW
REPORTS. THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL
WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER
HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.
WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)
WWW.WEATHER.GOV/POCATELLO
Flood, Big and Little Wood River Region
- When
- May 16, 10:00 AM MST to May 21, 4:00 PM MST
- Where
- Big and Little Wood River Region forecast zone
- Property damage
- $35,000
- Crop damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.350, -113.667
Minor flooding occurred along the Little Wood River near Carey. The river reached 7.1 feet at Carey with a flood stage of 6.0 feet. The river peaked on May 17th at 7 am and was below flood stage by May 18th at 9 am...dropping to flood stage at around midnight. All damage was south of Carey. One home had water in the lower level. 5 homes were surrounded, and there was one minor washout on a state highway bridge which was quickly repaired.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Idaho, May 16 to 17, 2005$110,000 · 1 event
- Damaging Winds in Utah, May 16, 2005$6,000 · 66 kt wind · 10 events
- Strong Wind in California, May 16 to 17, 2005$3,000 · 55 kt wind · 3 events
- Flooding in Puerto Rico, May 16, 20053 events
- Damaging Winds in Nevada, May 16, 200560 kt wind · 3 events
- Heavy Rain in Puerto Rico, May 16, 20051 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, May 16, 20051 event
- Waterspout in South Atlantic Coastal Waters, May 16, 20051 event
- Waterspout in Gulf of Mexico, May 16, 20051 event
- Flash Flood in South Carolina, May 16, 20051 event
- Damaging Wind in Nevada, May 16, 200550 kt wind · 1 event
- Waterspout in Gulf of Mexico, May 16, 20051 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456574.